Estreñimiento por medicamentos: alternativas a los laxantes

Opiod induced constipation: when your medicine causes side effects

Constipation due to medication is more common than you think and, those who suffer from it know how difficult it is to solve. We describe the causes and solutions to face this problem, including a new non-pharmacological solution. Let’s take a look!

Among the medications that cause constipation, there are drugs for pain, depression, drugs to control blood pressure and specific medication to treat Parkinson’s disease. Some of these medications are even sold over-the-counter, without recipe.

The probability of developing constipation may increase in cases of polymedication (taking several types of medication at the same time) or when high doses of a single medication must be taken.

Symptoms of opiod induced constipation

Do you suspect that your meds are causing constipation? The main symptoms are:

  • Hard and dry stool.
  • Less frequent bowel movements.
  • Straining when evacuating.
  • Sensation of incomplete evacuation.

Constipation can be more than uncomfortable. If you do not treat it, it is possible that you develop severe intestinal pain and cramps, and a swollen abdomen. It could even happen that your intestines get blocked, which can be very dangerous.

It is best to avoid the problem from the beginning. If a doctor gave you a prescription for a drug in one of the categories listed below, ask about ways you can avoid constipation. If you already suffer from it, inform your doctor. And if you feel intense pain, call him immediately.

Medications that cause constipation

Prescribed medications that are associated with constipation include the following:

  • Antidepressants.
  • Antiepileptics.
  • Antihistamines.
  • Antiparkinsonian medication.
  • Antipsychotics.
  • Antispasmodics.
  • Calcium channel blockers.
  • Diuretics.
  • Inhibitors of monoamine oxidase.
  • Opiates.
  • Sympathomimetics.
  • Tricyclic antidepressants.

These are also drugs that cause constipation, or make it worse, but don’t need a prescription:

  • Antiacids (that contain aluminium, calcium)
  • Antidiarrheal agents
  • Calcium and iron supplements
  • Non-steroidal anti-inflammatory agents

How opioid induced constipation develops

The degree of opiod induced constipation depends on the type and amount of the medication. Particularly, medicines of the group of opioids (medication against pain) usually cause constipation. 41% to 81% of people who take opioids for chronic pain experience constipation (1).

Unlike other side effects of these medications, such as drowsiness or nausea, constipation does not go away after a few days of taking the medication. Scientists think that this happens because the intestine does not get used to opiates like the rest of the body does.

The longer you take the medications that cause constipation, the higher is the possibility of suffering from an intestinal blockage. This happens because medication can interfere with digestion in several ways:

  • Bowel paralysis. Normally, the muscles around the intestines contract and release stool through the intestine. These movements, called peristalsis, are intestinal waves that work like the pressure you exert on a tube of toothpaste to get it out, but they are non-voluntary, they are generated in the intestine without you being aware. Opioids can decrease or stop peristalsis by sending messages through the nerves inside the intestines and the spine. These messages can paralyze the intestine so feces don´t go anywhere. And all this happens without you noticing, because you are not aware that your intestines are not moving., All you notice is that you are constipated.
  • Hard stool. The intestinal wall absorbs some of the water from your stool when it moves through the large intestine. If all goes well, it absorbs the correct amount of water. But when opioids slow down your bowel, stool takes longer to pass. This increases the contact time with the intestinal wall so that too much water is absorbed and, therefore, stool becomes hard and dry.

What to do if you suffer from opioid induced constipation

If you’re suffering from any of symptoms mentioned above, you do not have to put up with the discomfort or wait for the problem to worsen. There are solutions you can try.

Including changes in diet and other healthy habits can help you fight constipation, but some people who take opioids will also need to take other medications to keep their bowel movements regular. Let’s take a look at the options:

  • Laxatives and “normal” stool softeners. This is the first thing that most doctors recommend: taking the same laxatives that anyone with constipation would use. They may even suggest taking them to prevent the problem before it arises.
    These medications work by drawing water into the large intestine to prevent the stool from drying out too much, making it easier to evacuate. But they have a flipside: the consumption of laxatives can cause severe dehydration. And this problem is further aggravated because most opioids also cause dehydration.
  • Special drugs for constipation due to medication. When laxatives and stool softeners are not enough, the doctor may prescribe a medication for people with opioid induced constipation. These drugs work by blocking the effects that opioids have on the intestine. The problem is that they are strong drugs that can cause side effects, such as nausea, vomiting, headache or diarrhea.

It seems drugs to relieve constipation may not be the best solution because they could have undesirable side effects. There is always the possibility of trying a different opioid. Ask your doctor which medications will provide the right balance to relieve pain and cause less side effects.

But the fact is that, to a greater or lesser degree, all opiates can cause constipation. Are there any alternatives to laxatives or special drugs for constipation?

Abdominal massage resolves opioid induced constipation without adverse effects

Abdominal massage is the technique that physiotherapists administer to their patients to relieve the symptoms of chronic constipation. It stimulates the intestinal movement (the peristalsis to which we referred above), strengthens the musculature and, in addition, it stimulates the function of adjacent organs such as the gallbladder and liver.

It has been scientifically proven that abdominal massage is the less harmful, least expensive and healthiest technique to relieve constipation (2). In addition, abdominal massage has no side effects according to the studies conducted to date (3).

The only inconvenient of abdominal massage is that, to be effective against constipation, it should be applied every day, if possible at the same time. And you’ll not only have to be constant, but massages must be forcefull and exact. Abdominal massage requires perseverance, technique and a certain effort. The most convenient thing is to get them by professionals, but few people can afford a physiotherapist at home every day. This is the reason why MOWOOT was created: this medical device provides an intermittent colonic Exoperistaltic (ICE) therapy inspired by the abdominal massage.

The team that developed MOWOOT verified the effectiveness of the abdominal massage applied by the physiotherapists in a prestigious hospital for neurorehabilitation, Institut Guttmann,. With their collaboration, the team designed a solution so that patients could get a specific colonic therapy to solve constipation at home once they were discharged.

Now MOOWOT is available to the public and its effectiveness has been proven by many patients suffering from intestinal disorders due to the most diverse causes, including opiod induced constipation. Do you want to try it? More information about MOWOOT.

 

References:

(1) Nelson AD, Camilleri M. Opioid-induced constipation: advances and clinical guidance. Therapeutic Advances in Chronic Disease. 2016;7(2):121-134.

(2) Saz Peiró P, Ortiz Lucas M, Saz Tejero S. Cuidados en el estreñimiento. Med Natur. 2010; 4 (2): 66-71.

(3) Harrington, K.L.; Haskvitz, E.M. Managing a patient’s constipation with physical therapy. Phys Ther. 2006 Nov; 86(11):1511-9.

International order

Fill in the following fields and we will get in touch with you as soon as possible